Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 20, NWS Memphis, TN

May 14, 2009Dunklin County, Missouri; Clay County, Arkansas

NWS Memphis, TN issued this tornado warning at May 14, 2009, 2:27 AM CDT for Dunklin County, Missouri; Clay County, Arkansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2009, 2:27 AM CDT (07:27 UTC)
Expired
May 14, 2009, 2:51 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Clay County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 1:01 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2666 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
2.3
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMEG 140727
TORMEG
ARC021-MOC069-140815-
/O.NEW.KMEG.TO.W.0020.090514T0727Z-090514T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
227 AM CDT THU MAY 14 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* TORNADO WARNING FOR...
  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 315 AM CDT

* AT 227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING A TORNADO 6 MILES SOUTHWEST OF
  MCDOUGAL...OR 6 MILES EAST OF CORNING...MOVING SOUTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  POLLARD...CHALK BLUFF NATURAL AREA...RECTOR...PIGGOTT...GREENWAY...
  ST. FRANCIS AND CAMPBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3651 8999 3623 9028 3624 9032 3626 9032
      3626 9042 3632 9060 3651 9044 3651 9023
      3652 9023
TIME...MOT...LOC 0727Z 293DEG 36KT 3638 9047

$$
2 follow-up statements
000 
WWUS54 KMEG 140736
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
236 AM CDT THU MAY 14 2009

ARC021-MOC069-140815-
/O.CON.KMEG.TO.W.0020.000000T0000Z-090514T0815Z/
CLAY AR-DUNKLIN MO-
236 AM CDT THU MAY 14 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTH
CENTRAL DUNKLIN AND EASTERN CLAY COUNTIES...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR CROCKETT...OR 7 
MILES NORTHWEST OF RECTOR...MOVING SOUTHEAST AT 40 MPH. 

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POLLARD...CHALK BLUFF NATURAL AREA...WILHELMINA...PRATT...PIGGOTT...
GREENWAY...ST. FRANCIS AND CAMPBELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A STORM SHELTER. IF NO
STORM SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3651 9000 3623 9028 3624 9032 3626 9032
      3627 9043 3629 9047 3651 9044 3651 9023
      3652 9023
TIME...MOT...LOC 0736Z 293DEG 36KT 3634 9037

$$
000 
WWUS54 KMEG 140751
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 AM CDT THU MAY 14 2009

ARC021-MOC069-140759-
/O.CAN.KMEG.TO.W.0020.000000T0000Z-090514T0815Z/
CLAY AR-DUNKLIN MO-
251 AM CDT THU MAY 14 2009

...THE TORNADO WARNING FOR NORTH CENTRAL DUNKLIN AND EASTERN CLAY
COUNTIES IS CANCELLED...

AT 249 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
ROTATION HAS WEAKENED AND MOVED OUT OF THE AREA. THEREFORE...THE 
TORNADO WARNING IS CANCELLED. A SEVERE THUNDERSTORM WARNING REMAINS 
IN EFFECT UNTIL 315 AM CDT.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

LAT...LON 3651 9000 3623 9028 3624 9032 3626 9032
      3627 9043 3629 9047 3651 9044 3651 9023
      3652 9023
TIME...MOT...LOC 0749Z 293DEG 36KT 3629 9022

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 13, 9:23 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 13, 9:23 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
923 PM CDT WED MAY 13 2009

.DISCUSSION...

SKIES ARE MOSTLY CLEAR ACROSS THE MID SOUTH THIS EVENING WITH
JUST A FEW STRAY SHOWERS ACROSS NORTH MS AND THESE HAVE ALREADY
DISSIPATED. MILD SOUTHERLY WINDS CONTINUE TO TRANSPORT HUMID AIR
INTO THE MID SOUTH AND AT 02Z TEMPS RANGE FROM THE UPPER 60S ALONG
THE TENNESSEE RIVER TO A BALMY 80 DEGREES AT MEMPHIS INTERNATIONAL.
THE AIRMASS WEST OF A JACKSON TN TO OXFORD MS LINE IS QUITE
UNSTABLE WITH SURFACE DEWPOINTS IN THE UPPER 60S...SBCAPES GREATER
THAN 2000 J/KG AND LIFTED INDEX VALUES OF -6C TO -8C.

A SLOW MOVING COLD FRONT IS APPROACHING FROM THE NORTHWEST AND AT
02Z WAS LOCATED FROM NORTHEAST MO INTO THE SOUTHERN PLAINS. THE
LINE OF THUNDERSTORMS THAT HAS DEVELOPED ALONG AND IN ADVANCE OF
THE FRONT WILL MOVE INTO NORTHEAST ARKANSAS AFTER 07Z. ATTM IT
LOOKS LIKE THE BEST DEEP LAYER SHEAR AND UPPER SUPPORT WILL LIFT
NORTHEAST ALONG WITH THE MID LEVEL SHORTWAVE MOVING ACROSS THE
UPPER MISSISSIPPI VALLEY. THAT BEING SAID NOW THAT THE LINE OF
STORMS HAS DEVELOPED THERE WILL BE ENOUGH INSTABILITY IN PLACE
ACROSS AT LEAST EAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE TO MAINTAIN A SLIGHT RISK OF SEVERE WEATHER
AFTER MIDNIGHT. MAIN THREATS WILL BE DAMAGING WINDS AND HAIL.
CURRENT FORECAST ON TRACK WITH NO CHANGES ATTM.

SJM

&&

.PREV DISCUSSION... /ISSUED 633 PM CDT WED MAY 13 2009/

DISCUSSION...

UPDATED FOR 00Z TAF DISCUSSION.

PREV DISCUSSION... /ISSUED 335 PM CDT WED MAY 13 2009/

DISCUSSION...
PARTLY CLOUDY SKIES REMAIN ACROSS MUCH OF THE MIDSOUTH THIS
AFTERNOON AS TEMPERATURES HAVE CLIMBED WELL INTO THE 80S. MAIN
EXCEPTION TO THIS HAS BEEN LOCATIONS IN NORTHEAST MISSISSIPPI AND
ALONG THE TENNESSEE RIVER IN WEST TENNESSEE WHERE CLOUDS HAVE KEPT
A STRONG HOLD OVER THIS AREA KEEPING TEMPERATURES IN THE 70S.
STRONG SOUTHERLY WINDS CONTINUE OVER THE AREA AHEAD OF AN
APPROACHING COLD FRONT WHICH IS STILL LOCATED ACROSS THE CENTRAL
PLAINS THIS AFTERNOON. THIS COLD FRONT WILL MOVE SOUTHEAST
TOWARDS THE FORECAST AREA TONIGHT INCREASING THE CHANCES FOR
SHOWERS AND THUNDERSTORMS ACROSS THOSE AREAS ALONG AND NORTH OF
INTERSTATE 40. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THIS AREA WITH THE MAIN THREATS BEING LARGE HAIL AND
DAMAGING WINDS. BELIEVE CONVECTION WILL BE IN A LINE AS IT ENTERS
THE FORECAST AREA AROUND MIDNIGHT. SURFACE BASED CAPES WILL BE
BETWEEN 1000-1200 J/KG WITH LI/S BETWEEN -3 TO -5 WHICH SHOULD BE
PLENTY SUFFICIENT ENOUGH TO SUPPORT STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT.

COLD FRONT WILL LOSE ITS PUNCH AND SINK SLOWLY SOUTH ON THURSDAY
AND EVENTUALLY STALL OVER THE FORECAST AREA. ONCE AGAIN THE BEST
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS NORTHERN
PORTIONS OF THE FORECAST AREA. THE UPPER LEVEL TROUGH WILL MOVE
NORTHEAST ACROSS THE GREAT LAKES AND LEAVE THE FRONT STALLED OVER
NORTHEAST ARKANSAS AND WEST TENNESSEE THURSDAY NIGHT WITH MAINLY
ZONAL FLOW ALOFT. THE FRONT WILL MOVE BACK NORTH ON FRIDAY AS A
WARM FRONT WHILE ANOTHER COLD FRONT APPROACHES THE AREA FROM THE
WEST. THIS FRONT WILL MOVE THROUGH THE MIDSOUTH OVER THE WEEKEND
BRINGING AN INCREASE IN SHOWERS AND THUNDERSTORMS TO THE AREA.
MUCH COOLER AND DRIER AIR WILL BEGIN TO MOVE INTO THE MIDSOUTH
LATE SUNDAY AS HIGH PRESSURE BUILDS OVER THE REGION.

A DRY WEATHER PATTERN WILL FINALLY SET UP ON MONDAY WITH HIGH
PRESSURE FIRMLY IN PLACE. KEPT DRY CONDITIONS AND MODERATING
TEMPERATURES IN THE FORECAST FOR TUESDAY AND WEDNESDAY AS
SOUTHERLY FLOW RETURNS. BOTH THE GFS AND ECMWF DEVELOP A SURFACE
LOW AND UPPER LEVEL LOW IN THE EASTERN GULF OF MEXICO BUT THINK
THE MAIN BULK OF THE MOISTURE WILL STAY SOUTH OF THE FORECAST
AREA.

KNS

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST PAST MIDNIGHT. LOW CLOUDS WILL
INCREASE DURING THE OVERNIGHT HOURS. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE OVERNIGHT THROUGH THE MORNING HOURS ON
THURSDAY AS COLD FRONT MOVES THROUGH REGION. SOUTH WINDS WILL
REMAIN STRONG AND GUSTY AT TIMES.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  81  68  84 /  30  50  20  30
MKL  68  79  63  83 /  30  70  30  40
JBR  67  77  63  83 /  70  70  20  30
TUP  66  84  66  84 /  10  50  10  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 14, 1:10 AM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
110 AM CDT THU MAY 14 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-142245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
110 AM CDT THU MAY 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...OVERNIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE MISSOURI
BOOTHEEL...NORTHEAST ARKANSAS AND PORTIONS OF WEST TENNESSEE THROUGH
7 AM CDT. THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM THAT
DEVELOPS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS REQUESTED OVERNIGHT ACROSS NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF WEST TENNESSEE IN
SUPPORT OF SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, May 14, 1:27 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT THU MAY 14 2009

ARZ008-017-140700-
RANDOLPH AR-LAWRENCE AR-
127 AM CDT THU MAY 14 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHWESTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

AN APPROACHING LINE OF SEVERE THUNDERSTORMS WAS LOCATED 16 MILES
NORTHWEST OF DALTON AT 127 AM CDT...MOVING SOUTHEAST AT 35 MPH.

PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 200 AM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 2:14 AM CDTSevere Thunderstorm WarningMEGDunklin61 min
May 14, 3:16 AM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot44 min
May 14, 1:33 AM CDTSevere Thunderstorm WarningMEGClay, Lawrence, Randolph57 min
May 14, 2:20 AM CDTFlash Flood WarningMEGClay, Lawrence, Randolph115 min

Nearby

Tornado Warnings in Missouri, 2009Tornado Warnings in Arkansas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.